Extremely BAD night...

  1. 2 So, someone please tell me how to get past this last night shift, because I'm not sure how it's possible right now...

    1st patient of the night- codes and dies.. Normally would make for a rough night in itself right? It gets worse...

    Later in the shift, 4yr old CPR in progress on the way from EMS.. Broken neck caused by step parent.. Suspected sexual assault (turned into obvious sexual assault)... Didn't make it... HORRIBLE NIGHT... Oh, it gets worse..

    My colleague has a pt react to contrast, says "give 0.1 of Epi" says the doctor... Nurse (for some crazy reason!) gave it IV not IM and NOT diluted... Causes pt to have an MI and after 3 hrs of working on them, dies...

    How is it possible for a shift to go THAT BAD!!!!! I left work feeling completely defeated... Someone please help me to cope with this bc everything feels surreal right now...
  2. Visit  SweetMelissaRN profile page

    About SweetMelissaRN

    Joined Feb '13; Posts: 134; Likes: 141.

    36 Comments so far...

  3. Visit  prep8611 profile page
    1
    Your colleague is gonna feel worse when he/she gets brought to court.
    tokmom likes this.
  4. Visit  SpaceCoastRN profile page
    0
    Wow I would hate to have to document that someone gave that epi IV. The lawyers will be smelling blood from far away with that. Good luck.
  5. Visit  turnforthenurseRN profile page
    6
    I'm so sorry for your rough night, OP. do you have debriefing available through EAP or someone at work you can talk to? Journaling can help, too. *hugs*

    Sent from my iPhone using allnurses.com
    poppycat, joanna73, NRSKarenRN, and 3 others like this.
  6. Visit  SweetMelissaRN profile page
    10
    The nurse who did it has already been fired and knows she could lose her license. Trust me, that doesn't compare to how horrible she feels for killing someone. Glad y'all focused on the legal aspect though, thanks.
  7. Visit  SweetMelissaRN profile page
    3
    Quote from turnforthenurseRN
    I'm so sorry for your rough night, OP. do you have debriefing available through EAP or someone at work you can talk to? Journaling can help, too. *hugs*

    Sent from my iPhone using allnurses.com
    My charge nurse and I are extremely close, and I have spoken to her, but she's pretty shaken up herself. Not that this is healthy, but we all went for drinks after work (yes, at 8am)... But I keep having flash backs of everything... Not sure about debriefing.. I'll have to find out. Thank you so so much for your caring words... Really means a lot.
  8. Visit  smoup profile page
    0
    OP, I am so sorry to hear about your night. That is truly horrible. While I am not a nurse, yet, I work in an ER and on a few nights, we had had multiple codes, but never peds as we don't do peds here. It is a very draining experience for me and I'm in registration so I can only imagine how difficult it is for the nurses who are involved.

    Hopefully you can find someone to talk to. I agree about calling the EAP. If there isn't something set up through EAP, maybe you could suggest it as there is obviously a need in a hospital setting.
  9. Visit  emtb2rn profile page
    5
    Please get in touch with your nm and hr to find out what's available for debriefing. That was a bad bad shift. We're with ya sister.
    canoehead, SoldierNurse22, GrnTea, and 2 others like this.
  10. Visit  twinmommy+2 profile page
    0
    while reiterating about seeing into debriefing, just know that my prayers are with you.
  11. Visit  Altra profile page
    4
    This is going to take some time. Go easy on yourselves and each other.
    joanna73, beckster_01, GrnTea, and 1 other like this.
  12. Visit  SpaceCoastRN profile page
    2
    The codes are one thing, they suck but happen. I feel for the person with the epi. I've seen worse (well same outcome although in patients that were already coded or pericode time) that were dealt with in the room and it didn't go further than the door. This situation is different of course, not only did it change the patient's life it is going to change that nurse's life. They are going to need a lot of emotional support through this. Like the others were recommending talk to staff about a debriefing, it helps some people, I used to be a CISM debriefer in my fire rescue days and it helps a lot of people. Be sure to try to include the person you said was terminated as they probably need the most intervention.
    Sisyphus and GrnTea like this.
  13. Visit  prnqday profile page
    0
    Oh my goodness! What a horrible night. This is the reason I didn't make it in the ER, it was too much for me. I agree with others, get in touch with your EAP. I have utilized EAP at my job and they are very helpful in setting me up with a counselor. I've hung EPI gtts but never had to give in a code situation. I think if you rarely give drug you are prone to mistakes. I was just thinking this could happen to me? Just for future reference.... how should the nurse have given the epi??? Should she have diluted in NS and then given IV??
  14. Visit  Esme12 profile page
    11
    Quote from SweetMelissaRN
    So, someone please tell me how to get past this last night shift, because I'm not sure how it's possible right now...

    1st patient of the night- codes and dies.. Normally would make for a rough night in itself right? It gets worse...

    Later in the shift, 4yr old CPR in progress on the way from EMS.. Broken neck caused by step parent.. Suspected sexual assault (turned into obvious sexual assault)... Didn't make it... HORRIBLE NIGHT... Oh, it gets worse..

    My colleague has a pt react to contrast, says "give 0.1 of Epi" says the doctor... Nurse (for some crazy reason!) gave it IV not IM and NOT diluted... Causes pt to have an MI and after 3 hrs of working on them, dies...

    How is it possible for a shift to go THAT BAD!!!!! I left work feeling completely defeated... Someone please help me to cope with this bc everything feels surreal right now...
    That is a bad night....but I have a couple of questions....epi for a reaction is usually SQ.....0.1 is 0.1cc of epinepherine of a 1:1000 concentration makes the epi dose.... 0.1cc/0.1mg. 0.1mg IVP will not kill someone...per se. Could it be that the patient died from anaphalyxis and the MD needed to be more aggressive with steroids/antihistamines/histaminne blockers of that the patient just died of anaphalyxis?
    Medic2RN, BrnEyedGirl, Marshall1, and 8 others like this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close